Orthostatic Hypotension - Causes

Not ready to share? Read other Patient Comments

If known, what was the cause of your orthostatic hypotension?

Share your story with others:

MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.Patient Comments FAQs

Enter your Comment

Tell us a bit about your background to make your comments more useful to other MedicineNet users. (Optional)

Screen Name: *

Gender of Patient: Male Female

Age Range of Patient:

I am a: Patient Caregiver


* Screen Name will appear next to the published comment. Please do not include your full name or email address.

By submitting your comment, and other materials (collectively referred to as a "Submission") to MedicineNet, you grant MedicineNet permission to use, copy, transmit, publish, display, edit and modify your Submission in connection with its Web site. MedicineNet will not pay you for your Submission. You represent that you have all rights necessary for MedicineNet to use your Submission as set forth above.

Please keep these guidelines in mind when writing your comment:

  • Please make sure you address the question asked.
  • Due to the overwhelming number of comments received, not all comments will be published.
  • When selecting comments to publish, our staff will choose those that are educational and complement the topic. Please try to stay on topic.
  • Your comment may be edited. We would typically edit comments to make them clearer and more readable. We will remove personal information such as last names, email and web addresses, and other potentially harmful information.
  • We will not notify you if your comment has been published. We suggest that you check back on the topic article regularly.
  • We do not provide medical or healthcare advice, treatment, or diagnosis.

Thank you for participating!


I have read and agree to abide by the MedicineNet Terms and Conditions and the MedicineNet Privacy Policy (required).

To prevent our systems from spam, please complete the following prior to submitting your comment.

Please select the white circle:

What causes orthostatic hypotension?

Orthostatic hypotension has many potential causes, some affecting only one part of the system that supplies blood to the brain, and others affecting two or three.

Loss of fluid within the blood vessels is the most common reason to develop the symptoms of orthostatic hypotension. The fluid may be water or blood depending upon the cause.

  • Dehydration occurs when fluid intake cannot match the amount of fluid lost by the body. Vomiting, diarrhea, fever, and heat-related illnesses (for example, heat exhaustion or heat stroke) are common reasons a person loses a significant amount of fluid. Diuretics or water pills used to control high blood pressure are also another cause of a decreased amount of fluid in the body.
  • Blood loss and other causes of anemia decrease the number of red blood cells that carry oxygen in the bloodstream, and this may lead to the symptoms of orthostatic hypotension. The bleeding may arise from one large event or may occur slowly over a period of time. With slow bleeding, the body may be able to compensate, replacing the lost volume of red blood cells with water in the bloodstream. However, after a while the loss of oxygen-carrying capacity of the blood will cause symptoms to develop. In addition to lightheadedness, there may be weakness, shortness of breath, or chest pain.
  • Medications that affect the autonomic nervous system may also cause orthostatic hypotension.
  • Beta blocker medications such as metoprolol (Inderal) block the beta-adrenergic receptors in the body, preventing the heart from speeding up, preventing the heart from contracting as forcefully, and dilating blood vessels. All three of these effects affect the ability of the body to react to position changes. Aside from high blood pressure and heart disease, these medications are also used for headache control and anxiety prevention.
  • sildenafil (Viagra), vardenafil (Levitra), and tadalafil (Cialis) dilate blood vessels, and this class of medication may cause orthostatic hypotension. The effect can be magnified if taken with nitrates, medications used to treat angina [for example, nitroglycerin (Nitrostat, Nitroquick, Nitrolingual, Nitro-Dur, Minitran, Nitro-Bid and others), isosorbide mononitrate (Imdur, Ismo, Monoket)], alcohol, or narcotic pain medications.
  • Other medications used for high blood pressure control may be a potential cause of orthostatic hypotension, even if taken as prescribed.
  • Orthostatic hypotension is a side effect of many psychiatric medications, including tricyclic antidepressants [amitriptyline (Endep, Elavil), nortriptyline (Pamelor, Aventyl), phenothiazines (Thorazine, Mellaril, Compazine), and MAO inhibitors (Nardil, Parnate)

A vasovagal episode is a condition that may occur when a stimulus causes excess activation of the parasympathetic system, slowing the heart rate and dilating blood vessels. Symptoms of lightheadedness or fainting then occur due to the lowering of blood pressure and decrease in blood flow to the brain. The stimulus may be pain from an injury such as a broken bone, or there may be a psychologic trigger, such as a medical student watching a first operation. The vagus nerve that causes this response may also in some cases be triggered by urinating (micturition syncope) or by pushing hard to have a bowel movement.

Patients with diabetes may develop peripheral neuropathy that can affect nerves of the autonomic nervous system, and as a result, may develop orthostatic hypotension. As well, patients with poorly-controlled diabetes have the potential of becoming dehydrated.

Some patients may develop post-prandial lightheadedness, meaning that symptoms occur after a heavy meal. In this case, the body dilates blood vessels to the stomach and intestine to help with digestion, leaving less blood available to flow to the brain.

Addison's Disease, or adrenal insufficiency, may also be associated with the inability of the body to compensate for position change.

There are a variety of reasons that heart disease may cause orthostatic hypotension. Abnormalities of the electrical conduction system including heart rates that are too slow or too fast may cause changes in blood pressure. Patients with heart valve disorders, heart failure, and heart attack may all experience orthostatic hypotension.

Disorders of the nervous system may also cause orthostatic hypotension. Examples include Parkinsonism, amyloidosis, and Shy-Drager Syndrome (or multiple system atrophy).

Postural orthostatic tachycardia syndrome describes the feeling of lightheadedness, nausea, fatigue, and weakness associated with an elevated heart rate (greater than 120 beats per minute) that begins within 10 minutes of a heads-up tilt table test. It is often seen in younger females between the ages of 12 and 50, and there may be a relationship with chronic fatigue syndrome.

Return to Orthostatic Hypotension

See what others are saying

Comment from: Idriskhan, 55-64 Male (Patient) Published: October 15

The first time I had an attack was about two years ago after getting up from squatting at an Indian commode. I came to know later it was due to Parkinson's disease.

Was this comment helpful?Yes

STAY INFORMED

Get the latest health and medical information delivered direct to your inbox!